Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 195, NWS Pueblo, CO

September 3, 20094 counties in Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2009, 3:30 PM MDT for 4 counties in Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2009, 3:30 PM MDT (21:30 UTC)
Expired
Sep 3, 2009, 4:30 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:09 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 3, 2:09 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT THU SEP 3 2009

.SHORT TERM...

(TONIGHT AND TOMORROW)

CURRENTLY...WEAK FRONT MOVING ACROSS THE E PLAINS FROM N TO S. THIS
BOUNDARY FIRING OFF A FEW STRONG TO SVR TSRA ACROSS THE AREA.

TONIGHT AND TOMORROW...MAIN CONCERN WILL BE THUNDERSTORMS ALONG
BOUNDARY MOVING ACROSS THE REGION LATE THIS AFTERNOON AND EVENING.
BOUNDARY WILL BE ALONG THE US-50 CORRIDOR DURING MAX HEATING (3-4
PM) AND THIS FEATURE SHOULD LIGHT UP GIVEN THE COOL TEMPS AND 1500
CAPE....TEMPS AT -12 AT 500. SHEAR IS MARGINAL BUT WE COULD SEE SOME
LOW END SVR HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE A THREAT.
PRECIP SHOULD DECREASE AS HEATING DIMINISHES.

TOMORROW IT IS EXPECTED TO BE QUITE STABLE ACROSS THE EASTERN
PLAINS. IN ADDITION FLOW ALOFT WILL BE NEARLY FROM THE DUE N. THIS
SHOULD KEEP MOST...IF NOT ALL...PRECIP PINNED UP ACROSS THE S MNTS
AND INTERIOR MTNS. LIKEWISE...I HAVE REMOVED POPS TOMORROW FROM THE
FAR E PLAINS AND KEPT VERY LOW END POPS ALONG THE ADJ PLAINS. MAX
TEMPS TOMORROW SHOULD RUN ABOUT 2 TO 4F COOLER THAN TODAY.

.LONG TERM...

(SAT-THU)

MAIN CONCERN WILL BE BROAD TROUGH MOVING TO THE N OF THE REGION MID
WEEK. COMPARED TO SIMULATIONS OF THE LAST FEW DAYS...LATEST EC MODEL
HAS COME MORE INLINE WITH GFS IN THAT THIS FEATURE WILL MOVE
GENERALLY TO THE N OF THE AREA. I STILL EXPECT A FRONT TO GO
THROUGH...BUT IT WILL BE MORE OF THE BACK DOOR VARIETY THAN A
PACIFIC FRONT TYPE VARIETY. THIS BOUNDARY WILL PROBABLY DRY OUT THE
MTNS SOMEWHAT BUT I DO NOT EXPECT IT TO COMPLETELY WIPE OUT THE
MOISTURE AT THIS TIME. THIS SAME FEATURE WILL LIKELY ENHANCE THE
PRECIP CHANCES FOR THE PLAINS WED.

IN THE MEANTIME...MOISTURE FROM THE REMNANTS OF TC JIMENA WILL
LIKELY BE MINIMAL AT BEST. AS I WRITE...QUITE A BIT OF THIS MSTR IS
SHIFTING EAST OVER THE N SXNS OF OLD MEX AND S TX. THE REMNANT LOW
OF THE TC IS FCST TO MOVE INTO THE COOL PACIFIC...AND WAT VAP IMGY
SHOWS THIS TC WILL BE MOVING INTO A VERY DRY ATMOS OVER THE PACIFIC.

ALTHOUGH WE WILL LIKELY NOT SEE MUCH MSTR FROM THIS SYSTEM...WE WILL
STILL SEE MSRT REMAINING OVER THE MTNS THROUGH AT LEAST MIDWEEK.

WITH THINGS LOOKING LESS WET AND LESS CLOUDY...I HAVE BUMPED UP MAX
TEMPS A FEW DEGREES THIS WEEKEND INTO EARLY NEXT WEEK. /HODANISH

&&

.AVIATION...

OVERALL EXPECT VFR CONDITIONS NEXT 24H AT THE TAF SITES. MAIN
CONCERN WILL BE AFTERNOON AND EARLY EVENING CONVECTION AT ALL 3
SITES. IF CONVECTION DOES OCCUR...I EXPECT IT TO BE TRANSIENT IN
NATURE AND MVFR CONDITIONS WILL LIKELY BE RELATIVELY BRIEF.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/34
Hazardous weather outlook, Sep 3, 6:48 AM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT THU SEP 3 2009

COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE ONCE AGAIN FORECAST TO DEVELOP OVER THE WESTERN
MOUNTAINS BY LATE MORNING AND SPREAD EASTWARD INTO THE I-25 CORRIDOR
BY MID AFTERNOON.  HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH SLOW
CELL MOVEMENT AND ALREADY SATURATED GROUND CONDITIONS.  RAIN FALL
RATES OVER AN INCH AN HOUR WILL BE LIKELY WITH THE STRONGEST
STORMS.  LOCATIONS IN PUEBLO COUNTY THAT HAVE SEEN HEAVY RAINFALL
OVER THE PAST FEW DAYS WILL BE ESPECIALLY SUSCEPTIBLE TO LOCALIZED
FLOODING.  BESIDES HEAVY RAINFALL...HAIL TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

THUNDERSTORM ACTIVITY IS FORECAST TO SHIFT SOUTH AND EAST OVERNIGHT
WITH THE STRONGEST STORMS CONFINED TO SOUTH OF U.S. HIGHWAY 50 AND
EAST OF INTERSTATE 25.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM FRIDAY INTO NEXT
WEDNESDAY. THE PRIMARY METEOROLOGICAL THREATS WILL BE WIND GUSTS
TO 45 MPH AT TIMES...LOCALLY HEAVY RAINFALL AND HAZARDOUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE AFTER 2 PM ALONG THE INTERSTATE 25 CORRIDOR INTO
SOUTHEASTERN COLORADO OVERNIGHT.

In the hours before

Special weather statement, Sep 3, 2:00 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU SEP 3 2009

COZ089-095-096-032030-
CROWLEY COUNTY-EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
200 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  KIOWA COUNTY IN SOUTHEAST COLORADO

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS 12 MILES NORTH OF HASWELL...OR 48
MILES NORTHWEST OF LAMAR...MOVING TOWARD THE SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOWNER.
  SWEETWATER RESERVOIR.
  SHERIDAN LAKE.
  HASWELL.
  EADS.
  CHIVINGTON.
  BRANDON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK
Local storm report, Sep 3, 2:50 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             2 SSE EADS              38.45N 102.76W
09/03/2009  E0.75 INCH       KIOWA              CO   PUBLIC

&&

STARK
Special weather statement, Sep 3, 3:20 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT THU SEP 3 2009

COZ088-094-032145-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
320 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF TRINCHERA...OR 26 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.
  BRANSON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:03 PM MDTAreal Flood AdvisoryPUBPueblo117 min
Sep 2, 6:40 PM MDTAreal Flood AdvisoryPUBPueblo110 min
Sep 3, 4:40 AM MDTSevere Thunderstorm WarningPUBBaca43 min
Sep 3, 2:09 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa51 min
Sep 3, 2:58 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero, Prowers62 min
Sep 3, 3:35 PM MDTTornado WarningPUBCrowley, Otero20 min
Sep 3, 4:31 PM MDTSevere Thunderstorm WarningPUBBaca37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.